Tardive dyskinesia (TD) is a syndrome that involves a group of iatrogenic movement disorders caused by antagonism of dopamine receptors. In most cases, these dyskinetic disorders are brought on by chronic use of antipsychotic medications; however, various other medications are also associated with TD. At least 20% of all patients who are treated with first-generation neuroleptics are believed to have TD. Women are at higher risk for TD than men, particularly middle-aged to senior women. Among postmenopausal women, TD incidence rates are as high as 30% after almost a year of exposure to antipsychotic medications, which suggests that estrogen may have a protective effect. Older patients (age greater than 55 years) of both genders are also more likely to develop TD than younger patients.
Awareness of the causes of and conditions associated with TD is essential to implement management strategies to enhance successful outcomes and quality of life.
How familiar are you with tardive dyskinesia? Check your knowledge with this quick quiz.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Christoph U. Correll. Fast Five Quiz: Tardive Dyskinesia Causes and Associated Conditions - Medscape - Jan 19, 2022.